Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Hastings, NE

April 30, 2018Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 30, 2018, 8:53 PM CDT for Valley County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 8:53 PM CDT (01:53 UTC)
Expired
Apr 30, 2018, 9:45 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:23 PM CDTHAIL 18 Wsw Elyria, NEDELAYED REPORT. A FEW HAILSTONES UP TO QUARTER SIZE MOST SMALLER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KGID 010153
SVRGID
NEC175-010245-
/O.NEW.KGID.SV.W.0007.180501T0153Z-180501T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
853 PM CDT MON APR 30 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Valley County in central Nebraska...

* Until 945 PM CDT

* At 852 PM CDT, a severe thunderstorm was located over Comstock, or
  17 miles south of Taylor, moving northeast at 25 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Ord, Arcadia, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4174 9881 4151 9891 4139 9906 4140 9921
      4174 9921
TIME...MOT...LOC 0152Z 245DEG 24KT 4153 9928 

HAIL...1.50IN
WIND...70MPH
 
$$

Thies
3 follow-up statements
484 
WWUS53 KGID 010220
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
920 PM CDT MON APR 30 2018

NEC175-010245-
/O.CON.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
920 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN VALLEY COUNTY...

At 920 PM CDT, a severe thunderstorm was located near Comstock, or 10
miles west of Ord, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4174 9881 4151 9891 4145 9907 4144 9921
      4174 9921
TIME...MOT...LOC 0220Z 239DEG 21KT 4160 9913 

HAIL...1.50IN
WIND...60MPH
 
$$

Thies
664 
WWUS53 KGID 010232
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
932 PM CDT MON APR 30 2018

NEC175-010245-
/O.CON.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
932 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN VALLEY COUNTY...

At 931 PM CDT, a severe thunderstorm was located near Elyria, or near
Ord, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4174 9881 4154 9894 4148 9908 4144 9921
      4174 9921
TIME...MOT...LOC 0231Z 239DEG 21KT 4163 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

Thies
913 
WWUS53 KGID 010241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT MON APR 30 2018

NEC175-010251-
/O.EXP.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
941 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VALLEY COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4174 9881 4154 9894 4148 9908 4144 9921
      4174 9921
TIME...MOT...LOC 0241Z 245DEG 24KT 4165 9900 

$$

Thies

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:29 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 30, 6:29 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
629 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon Apr 30 2018

Strong winds and thunderstorms have been the focus for the short
term weather.

Today we see southwest flow aloft across the Central Plains ahead of
an upper trough and closed low pressure system over the Rockies.
Ahead of the system, associated surface low pressure centers were
located across east central South Dakota and eastern Colorado, with
a cold frontal boundary extending south through western Nebraska
into northwest KS/eastern CO. Ahead of the front, winds remained
intense from the south today with speeds averaging 30 to 35 mph with
gusts of 45 to 55 mph. Peak wind speeds of 57 mph were reported
at KGRI with a couple of mesonet sites in York/Thayer Counties
reporting 58-60 mph wind gusts. Areas of blowing dust developed
again due to the strong winds and recently plowed fields with the
impacts of the reduced visibility affecting east west roadways
including portions of Interstate 80 and Highway 6. Portions of Interstate
80 was closed east of York due to a multi-vehicle accident. An
SPS remains in effect for wind, dust, reduced visibilities into
the evening.

The southerly low level flow was also drawing moisture north, with
dewpoints near or in the 50s, along/ahead of the front. The
frontal boundary will be the focus for convective initiation
today along our western zones, with storm development expected
around 5-6 PM. While CAMS models are not conclusive on the extent
of coverage with the storms, locations west of a Phillipsburg, KS
to Greeley, NE line will see the greater risk for storms and
severe weather. With instability of 1500 j/kg and shear of
30-40kts, storms will be capable of producing hail to golf ball
size and damaging wind gusts, and an isolated tornado cannot be
ruled out in the evening. Heading into tonight, the storms will
become elevated north of the frontal boundary with lift enhanced
by 50+kt low level jet. Overall coverage of the storms look to
only impact a small portion of our area tonight (western/northern
zones) with the majority of south central Neb/north central KS not
seeing any rain.

The cold front sags south overnight with low clouds settling in
behind the boundary. Models are not clear cut if there will be any
post frontal lingering light rain showers/drizzle behind the front
Tuesday, however clouds/cooler air behind the front will separate
temps in the 60s from warmer 80s south of the boundary tomorrow
afternoon. The front and eastward progression of the surface low
across northern Kansas will again be the focus for storms and severe
weather on Tuesday, this time for our south/southeast cwa. While
convection may not be widespread, conditions favor supercell
development, with very large hail, damaging winds and tornado
development all possible. See SPC Day 2 outlook for additional
information.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon Apr 30 2018

The front gradually shifts south Tuesday night into Wednesday and
meanders north as warm front around the middle of the week. While
the front is in area and until the upper low crosses the plains
on Thursday, showers/thunderstorms remain possible.

The weather quiets down Friday behind the upper trough with mainly
dry and warmer weather returning over the weekend as an upper ridge
axis rebuilds across our region. Precipitation chances return late
Sunday into Monday with the passage of another cold front, but
details of this will be refined with time.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 624 PM CDT Mon Apr 30 2018

This is an overall lower confidence forecast for this TAF period.
First concern is the continued gusty southerly winds, which will
continue into this evening ahead of an approaching frontal
boundary. Another concern is thunderstorm potential, currently
ongoing west of the terminal areas. Models vary on just how far
east-southeast this activity reaches, so at this point kept
it as a VC mention. Later this evening, some models show the
potential for some LLWS ahead of the sfc front, so did decide to
insert that mention for a few hours. Tonight into tomorrow, the
approaching front will impact the terminal areas, but confidence
is pretty low in the exact timing. Could see anything from
southerly winds, light/variable or northerly winds at various
times tomorrow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...ADP
Hazardous weather outlook, Apr 30, 3:51 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
351 PM CDT Mon Apr 30 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
351 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

South winds of 30 to 35 mph with gusts of 50 mph will continue
into early evening. This will cause areas of blowing dust that
could severely lower the visibility, especially near fields that
are being planted.

Strong to severe thunderstorms are possible this evening, mainly
for locations west of a Phillipsburg, KS to Greeley, NE line. The
storms will be capable of producing hail to the size of golf balls
and damaging winds of 60 mph. An isolated tornado cannot be ruled
out in the evening. Thunderstorm chances continue through the
overnight hours, primarily across south central Nebraska.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will develop after 4 pm Tuesday and last
into the evening. Some of these storms will become severe with
the greatest risk east of a line from Plainville, Kansas to
Hastings to York, NE. Hail greater than 2 inches in diameter,
damaging winds greater than 60 mph and tornadoes will be possible.

A few thunderstorms could develop late Wednesday afternoon into
the night. There is a slight chance a couple of these storms
could be severe east of a line from Beloit, Kansas to Hebron,
Nebraska, with quarter size hail and winds near 60 mph the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay any reports of severe weather to the
National Weather Service via phone or social media.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 30, 3:06 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 3 SSE BRADSHAW          40.84N 97.73W
04/30/2018  M60 MPH          YORK               NE   MESONET

0146 PM     NON-TSTM WND GST DAVENPORT               40.31N 97.81W
04/30/2018  M58 MPH          THAYER             NE   MESONET

0148 PM     NON-TSTM WND GST 2 W SHICKLEY            40.42N 97.77W
04/30/2018  M57 MPH          FILLMORE           NE   MESONET

0118 PM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.31W
04/30/2018  M57 MPH          HALL               NE   ASOS

1112 AM     NON-TSTM WND GST 4 WNW BRADSHAW          40.92N 97.81W
04/30/2018  M54 MPH          YORK               NE   MESONET

0215 PM     NON-TSTM WND GST 2 N GLEN ELDER          39.53N 98.30W
04/30/2018  M53 MPH          MITCHELL           KS   MESONET

0147 PM     NON-TSTM WND GST 4 WNW YORK              40.90N 97.66W
04/30/2018  M52 MPH          YORK               NE   MESONET

1259 PM     NON-TSTM WND GST 2 N EDGAR               40.40N 97.98W
04/30/2018  M50 MPH          CLAY               NE   MESONET

0115 PM     NON-TSTM WND GST 1 W LOGAN               39.66N 99.58W
04/30/2018  M50 MPH          PHILLIPS           KS   MESONET

0156 PM     NON-TSTM WND GST 4 ESE INLAND            40.57N 98.15W
04/30/2018  M50 MPH          CLAY               NE   MESONET

0128 PM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/30/2018  M50 MPH          ADAMS              NE   ASOS

&&
Local storm report, Apr 30, 3:58 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 3 SSE BRADSHAW          40.84N 97.73W
04/30/2018  M60 MPH          YORK               NE   MESONET

1158 AM     NON-TSTM WND GST 1 N NELSON              40.22N 98.07W
04/30/2018  M58 MPH          NUCKOLLS           NE   MESONET

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:45 PM CDTSpecial Weather StatementGIDValley45 min
May 1, 3:28 PM CDTSevere Thunderstorm WarningGIDAdams, Webster47 min
May 1, 3:49 PM CDTSevere Thunderstorm WarningGIDPolk, York26 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster39 min
May 1, 4:01 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster44 min
May 1, 4:05 PM CDTTornado WarningGIDWebster25 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster51 min
May 1, 4:16 PM CDTSpecial Weather StatementGIDMerrick29 min
May 1, 4:21 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton39 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster37 min
May 1, 4:26 PM CDTSpecial Weather StatementGIDPolk49 min
May 1, 4:31 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York44 min
May 1, 4:39 PM CDTSevere Thunderstorm WarningGIDAdams, Webster41 min
May 1, 4:39 PM CDTTornado Warning Tornado observedGIDHamilton, York36 min
May 1, 4:47 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore43 min
May 1, 4:51 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick24 min
May 1, 4:53 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster52 min
May 1, 4:54 PM CDTTornado WarningGIDHall16 min
May 1, 4:57 PM CDTTornado WarningGIDAdams23 min
May 1, 4:57 PM CDTTornado WarningGIDAdams33 min
May 1, 5:00 PM CDTTornado WarningGIDNuckolls19 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York51 min
May 1, 5:16 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Merrick44 min
May 1, 5:22 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, York38 min
May 1, 5:25 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer50 min
May 1, 5:27 PM CDTSpecial Weather StatementGIDMerrick, Nance48 min
May 1, 5:40 PM CDTTornado WarningGIDNuckolls, Thayer35 min
May 1, 5:44 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York21 min
May 1, 5:54 PM CDTSevere Thunderstorm WarningGIDPolk36 min
May 1, 5:57 PM CDTTornado Warning Tornado observedGIDThayer33 min
May 1, 6:13 PM CDTSpecial Weather StatementGIDHamilton32 min
May 1, 6:20 PM CDTSevere Thunderstorm WarningGIDThayer25 min
May 1, 6:29 PM CDTSpecial Weather StatementGIDMerrick31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.